Could You Save A Life? Carry Naloxone
“I walked in and this guy was lying on the couch clearly overdosing. I knew the signs because I’ve overdosed myself several times. I had my naloxone kit so quickly gave him a dose and called an ambulance and he’s walking around today because of that. Everyone should carry naloxone because you never know when you could save a life.”
Les Chandler is a volunteer at Addaction North Somerset and is passionate about seeing more people carrying life-saving naloxone kits, including staff in public venues like pubs and supermarkets.
Les has himself overdosed several times – twice being declared dead – whilst he was taking heroin. He has also lost several friends to overdose.
He explains how he used the naloxone kit he carries to save a person’s life. He said: “I had just popped back to the dry house where I had been staying to pick up some post. When I walked in, this guy was lying on the couch clearly overdosing. His breathing was very laboured, he wasn’t responding, his eyes were rolling and he was greyish blue in colour. I knew straight away what was happening, I’d seen it before.
“I administered two doses of naloxone and rang an ambulance. The guy came round, but unfortunately the staff at the dry house behaved terrible and kicked us all out in the rain while we were waiting for the paramedics to arrive.
“Stigma is a huge issue. You never know what trauma someone has faced in their life and people should get on with helping each other not judging.
“If naloxone had been around a few years ago I’d have a lot more of my friends still around. Several had died right next to me from overdosing. It’s a incredible I’m still around myself having been technically dead twice as doctors worked on me and brought me back.
“Naloxone saves lives and it should be in every public place and more people need to do the training to use it. Why wouldn’t you save a life if you could?”
As part of Overdose Awareness Day staff at Addaction North Somerset have been training people from different organisations around Weston-super-Mare as well as their own staff and service users.
All service users are also receiving a text message today (Thurs) with overdose prevention information.
Naloxone is a medicine that can be used by family and friends to stop someone who has overdosed on heroin from dying. It reverses the effects of the opiate, giving them vital time to get the overdose victim to hospital.